• PaulTex PaulTex
    March 03, 2009
    Lantus or Levemir - Which is Better?
    PaulTex PaulTex
    March 03, 2009

    Lantus or Levemir? Which is Better?

     

    Levomir vs Lantus
    PaulTex
    Tuesday, March 03, 2009 at 02:39 PM

    I am a Type 2 Diabetic.  After taking Lantus for the last 3 years with good results (I always proclaimed it as my "Miracle" drug) my doctor became concerned with my slow but steady weight gain.  I was switched two months ago to Levemir at the same dose (I'm a big guy and the dose is large compared to most).  Now after the switch I have two observations.  First, I have indeed lost about 8 pounds!  My pants keep falling down.  lol.  This is good, however the other observation is that (and don't laugh) my head seems to swell in the evenings particularly.  Some of the adverse reactions listed for Levemir is CV: Edema, Metabolic: Sodium Retention, weight gain (Lantus does not show either of these).  How do I know my head swells?  My glasses get so tight that I get headaches (and this even after I had them adjusted and loosened).  As far as control of my glucose - I'm not too sure yet - it seems about the same - it's too early for an A1C.   I suspect that the Lantus was perhaps just a little more effective as I have been surprised by a few high glucometer readings lately that I didn't seem to get with the Lantus - particularly in the late evenings (I take my Levemir around midnight).  I have been adjusting the dose of my Humalog Regular at HS snack (midnight) upward just a bit.  The edema I seem to be experiencing is probably global but I just notice it in my head because of my glasses.  I have NO pedal edema at all.  The other question I have is if my shortness of breath is worse?  I am a long term COPD (due to smoking) and I am thinking now that perhaps I have been more tired and struggling a bit more with SOB.  I have had to use my Albuterol inhaler and Advair more frequently and that is for sure.  So which is better?  Lantus or Levemir?   Well, it would be worth a little edema to see weight continue to come off.  There is a noticeable difference in that I am just not as hungry as I used to be.  I tend to eat twice a day a tv dinner of Lean Cuisine or Healthy Choice brand and whereas I used to snack in-between I no longer do.  I don't buy sweets and try to stay away from carbohydrates and White things.  What is confusing is that Levemir shows "Weight Gain" as an adverse reaction (in Nursing 2008 Drug Handbook) (I am an RN) whereas the Lantus makes no mention about weight whatsoever.  I believe some of the studies show that there is less weight gain with Levemir but I cannot cite sources for this. 

     

    READ MORE

FROM OUR EXPERTS

This question has not been answered by one of our experts yet.


FROM OUR COMMUNITY

  • frankenduf March 03, 2009
    frankenduf
    March 03, 2009

    well, i'd say you covered all bases in your comparison! :)

    my only comment would be about the fluid retention- if you have increased SOB, it may be fluid in the lungs, so cutting back on sodium and H20 might improve the symptoms

    the weight gain comparison is interesting- i think the "adverse reaction" listing is for acute response, not chronic- so, if a drug causes water retention, this is an adverse weight gain, whereas chronic weight gain (from all insulin types) is not considered acute/adverse/dangerous- avandia had a similar side effect of weight gain from fluid, as opposed to anabolism

    my advice is to go with the levemir, if you are happier with the body type- happiness is, after all, the bottom line- however if you or anyone in your family has a history of cardiac disease, the edema may be worrisome- in the end, more exercise + lantus may be a better tolerated combo, but as we all know, exercise ain't no miracle :)

     

    READ MORE
  • Tryingagain February 11, 2010
    Tryingagain
    February 11, 2010

    not an answer, but I observed getting a rounded sides of my jaws and fuller under neck straight under my chin, too.  I am going to call my diabetic nurse and tell her I stopped the Levimir because of this.  Lantus gave me ringing in the ears and muffled hearing.  All stopped with stopping Lantis.  Just started Novolog and ringing in ears started again.

    So I have opted out of levimir.  Even tried a low of 3 instead of 18 overnight.

    Time to try another option.

    sign me

    tryingagain

    READ MORE
    • livinghealthier
      February 23, 2010
      livinghealthier
      February 23, 2010

      I take Lantus and I noticed weight gain and headaches. The headaches are just as bad as a migraine. I am type 2 diabetic. I also get a lot of joint pain. I have never tried levimir. I also take Byetta which is suppose to supprress the appetite.

      READ MORE
    • ks
      ks
      April 16, 2010
      ks
      ks
      April 16, 2010

      I am a registered nurse who is also a type 2 diabetic.  I have been researching the difference between lantus and levemir because my bs control just isn't where i want it with my oral medication.  I also reseaarched byetta.  If you take insulin of any kind, you are not supposed to take byetta.  byetta is only for those diabetics who are on oral medication only.  i suggest you stop taking either the lantus or the byetta.  if you are a type 2 diabetic, what oral medications are you on? and who put you on lantus and byetta together?  if it is your primary care physician, i suggest you go to an endocrinologist to get straightened out.

      READ MORE
  • flrnmedic October 12, 2011
    flrnmedic
    October 12, 2011

    I too, am an RN, (retired) and was recently (within the last 6 months) put on Lantus. My A1C came down from 7.5 to 6.0!! I have more consistent and better control with Lantus. However, cost of this med is very prohibitive. Due to multiple surgeries on my right foot and leg due to a brown recluse bite, I've completely burned through my FSA account for this year, and at 90 dollars a pop, plus Plavix at the same price, coupled with my other meds, I am struggling to keep a supply of meds. My question is, is Levemir cheaper than Lantus? NPH did not give me the control I need, so that is out of the picture, for me.

     

    READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.